Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 80, NWS Buffalo, NY

September 28, 2018

NWS Buffalo, NY issued this small craft advisory at Sep 28, 2018, 4:46 PM EDT. It took effect at Sep 28, 2018, 11:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2018, 4:46 PM EDT (20:46 UTC)
In effect from
Sep 28, 2018, 11:00 PM EDT
Expired
Sep 29, 2018, 2:24 AM EDT
In force
3 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

608 
WHUS71 KBUF 282046
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
446 PM EDT Fri Sep 28 2018

LOZ044-045-290500-
/O.NEW.KBUF.SC.Y.0080.180929T0300Z-180929T1200Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
446 PM EDT Fri Sep 28 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
EDT SATURDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 11 PM this evening to 8 AM EDT
Saturday.

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-043-290500-
/O.EXB.KBUF.SC.Y.0079.180929T0200Z-180929T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
446 PM EDT Fri Sep 28 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 AM
EDT SATURDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 10 PM this evening to 5 AM EDT
Saturday.

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

$$

LEZ020-290000-
/O.EXT.KBUF.SC.Y.0079.000000T0000Z-180929T0000Z/
Upper Niagara River and Buffalo Harbor-
446 PM EDT Fri Sep 28 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...Southwest 15 to 20 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ040-041-290500-
/O.EXT.KBUF.SC.Y.0079.000000T0000Z-180929T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
446 PM EDT Fri Sep 28 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT SATURDAY...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
3 follow-up statements
305 
WHUS71 KBUF 290238
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1038 PM EDT Fri Sep 28 2018

LEZ040-041-290600-
/O.CON.KBUF.SC.Y.0079.000000T0000Z-180929T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1038 PM EDT Fri Sep 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
SATURDAY...

* WINDS...Northwest 20 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ044-045-291045-
/O.CON.KBUF.SC.Y.0080.180929T0300Z-180929T1200Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1038 PM EDT Fri Sep 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
SATURDAY...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-043-290900-
/O.CON.KBUF.SC.Y.0079.000000T0000Z-180929T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1038 PM EDT Fri Sep 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
SATURDAY...

* WINDS...Northwest to 30 knots.

* WAVES...3 to 5 feet.

$$
585 
WHUS71 KBUF 290437
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1237 AM EDT Sat Sep 29 2018

LEZ040-041-290545-
/O.CAN.KBUF.SC.Y.0079.000000T0000Z-180929T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1237 AM EDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves have dropped below small craft advisory criteria.

$$

LOZ044-045-291200-
/O.CON.KBUF.SC.Y.0080.000000T0000Z-180929T1200Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1237 AM EDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-043-290900-
/O.CON.KBUF.SC.Y.0079.000000T0000Z-180929T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1237 AM EDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT EARLY
THIS MORNING...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

$$
326 
WHUS71 KBUF 290624
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
224 AM EDT Sat Sep 29 2018

LOZ042-043-290730-
/O.CAN.KBUF.SC.Y.0079.000000T0000Z-180929T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
224 AM EDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves have dropped below small craft advisory levels.

$$

LOZ044-045-290730-
/O.CAN.KBUF.SC.Y.0080.000000T0000Z-180929T1200Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
224 AM EDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves have dropped below small craft advisory levels.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 28, 4:19 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 28, 4:19 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
419 PM EDT Fri Sep 28 2018

.SYNOPSIS...
Fair weather will be found across the region today, as a cold front
will approach from the Upper Great Lakes. This front and its
associated shower activity will cross our forecast area tonight,
then notably cooler air in its wake will guarantee a very cool
weekend. A distinct warming trend can then be expected for next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Mostly sunny skies will continue this afternoon as the area is under
the influence of high pressure over the Ohio Valley. Subsidence
associated with the high pressure will transition to ascent this
evening and cloud cover will begin to increase as a cold front
approaches from the upper Great Lakes. Gusty southwest winds of
around 30 mph over the Niagara Frontier will weaken through the
evening. High temperatures today will be in the mid 60s in the
higher terrain and the upper 60s to near 70 for areas of the lake
plains and warmer valleys.

Tonight a cold front will move through the area and with it bring
showers to the area, with the best chances to the east of Lake
Ontario, where the best forcing is expected. Chance POPs will
blanket most of the area, with the exception of the eastern Lake
Ontario area where likely POPs are forecasted. Precip chances will
decrease as the front passes through the area, but cooling temps
will result in some lake enhanced/effect showers to persist into the
morning, especially southeast of Lake Ontario. Behind this cold
front, some areas will experience their coolest temperatures since
last Spring. Lows overnight will drop to the upper 40s in the higher
terrain and to the low 50s along the lake plains.

Saturday will remain cool with some lingering showers possible
early, southeast of Lake Ontario. Partly to mostly cloudy sky cover
will also be present off the lakes as cooler 850Ts of 2-4C cross the
over the ~20C lake waters.  Much lower moisture/PWATS for Saturday
should limit shower potential overall with most PWATS struggling to
exceed 0.50" on Saturday.

On a personal note, after 4 years, today marks my final shift at WFO
Buffalo as I leave for WFO Salt Lake City. I have truly enjoyed the
forecasting challenges of the lower Great Lakes, including some of
the most impressive snow events on earth. It has been a pleasure
serving you Western and North Central NY. -Church

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Aside from a few leftover lake effect rain showers (mainly east of
Lake Ontario) Saturday night, high pressure will remain in control.
This will provide dry weather for the remainder of the area. The
main story will be the cool overnight lows, as a dry airmass
combined with partly cloudy skies and light winds will allow for
favorable radiational cooling conditions. However, an increase in
mid and high level clouds later Saturday night combined with
developing warm advection aloft should mitigate any chance of frost
across our area. Lows will bottom out in the lower to mid 40s for
most locations with some upper 30s possible in the traditionally
coolest spots across the Southern Tier and northcountry.

A strengthening warm air advection regime will get underway starting
Sunday, and continue into the first part of the work week. High
pressure will drift off the New England coast Sunday, but should
remain in control just long enough to keep conditions mainly dry
through the daylight hours. The exception will be across
northwestern portions of the area, where a developing warm front may
bring the chance for a few light showers or sprinkles to these
areas, especially as the day wears on. The more noticeable feature
of the day will be the increase in mid and high level cloudiness, as
warm advection increases aloft throughout the day.

Precipitation chances will be in the forecast for some parts of the
area Sunday night and Monday. A surface warm front and associated
baroclinic zone will develop as an elongated area of surface low
pressure strengthens as it moves from the central Plains Sunday
night to the central Great Lakes Monday night. Model consensus
continues to advertise that this boundary will align itself along or
just south of Lake Ontario Sunday night into Monday. This should
limit precipitation chances mainly to areas along and north of the
row of counties bordering the south shore of Lake Ontario into the
northcountry. Will have chance PoPs in place during this time as
better forcing and lift remains to the north and west. Will also
introduce a slight chance of thunder for Monday afternoon as
instability increases along and just south of the warm front.
Temperatures will be trending upward, with the lows Sunday night
ranging from the mid to upper 40s across the northcountry, to the
lower and mid 50s across the remainder of our region. Highs on
Monday should make it into the mid and upper 60s for most, with some
lower 70s possible south of Lake Ontario.

Monday night, low pressure will approach as it ripples east along
the boundary now located just north of the international border.
This should initially lift the boundary a bit to the north taking
most of the shower activity with it. Later Monday night a stronger
mid level shortwave will approach as the surface low moves just
north of the region, pushing the boundary a bit further to the south
toward our area. The increased forcing and lift provided by these
features will increase shower chances, with likely PoPs across
northwestern areas by later Monday night, and chance PoPs across the
remainder of the area. Thunder chances will also remain in the
forecast. It will be a rather balmy Monday night by early October
standards, with lows ranging from the lower to mid 50s east of Lake
Ontario to the upper 50s and lower 60s across the remainder of our
region.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A weak area of low pressure will move along a frontal boundary on
Tuesday, with 12Z model guidance in better agreement on the timing
and position. This is likely to result in showers on Tuesday, with
ample instability for a few rumbles of thunder. Instability may
be limited by cloud cover ahead of the front. High temperatures
will depend on the exact timing, but will generally range from
the upper 60s to mid 70s.

The system will exit rather quickly into New England Tuesday night
with a few lingering showers. After this, 12Z GFS/GGEM/ECMWF model
guidance all suggest our region will be influenced by surface high
pressure and a narrow upper level ridge Wednesday and Wednesday
night. This is a bit slower than previous runs, maintaining dry
weather during this period with highs on Wednesday in the mid 60s to
around 70.

Low pressure will track well to our north and into northern Quebec
on Thursday with an associated cold front Thursday into Thursday
night. The front will weaken and slow as it encounters a rather
strong upper level ridge which will be in place across the
southeastern states. The front will probably be completely stalled
out by Friday, somewhere near western New York. With specific timing
and location uncertain at this timeframe the forecast will have a
persistent chance of showers during this period. The warmest
temperatures of the week should be on Thursday, when temperatures
climb into the mid to upper 70s just ahead of the front. Then Friday
will be cooler but still slightly above normal with highs in the 60s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Widespread VFR will continue this afternoon and evening, with gusty
winds northeast of Lake Erie. Wind gusts at KBUF and KIAG could
exceed 25 knots between 15 and 21z.

Tonight, a cold front will gradually push across western and north
central New York. While mainly VFR conditions are expected, the
front will generate scattered showers. This will especially be the
case over the Eastern Lake Ontario where cigs could lower to near
MVFR levels after 08z.

Outlook...
Saturday and Sunday...VFR.

Monday...Mainly VFR. Chance of showers near and east of Lake
Ontario.

Tuesday...Chance of showers and thunderstorms. Mainly VFR.

Wednesday...Mainly VFR.

&&

.MARINE...
Winds will increase across Lake Erie today ahead of a cold
front, where winds gusting as high as 30 knots will generate
waves averaging 3 to 5 feet. A small craft advisory is in place
to cover this and will be in effect into the early portion of
the evening. These winds will be offshore on the west end of
Lake Ontario which will minimize chop and preclude the need for
small craft there.

The main concern after the frontal passage though will be the risk
for waterspouts on Lake Ontario late tonight. Spouts may form within
any stronger lake driven rain showers or convergent band. The most
favored area will be within a 25 mile swath over the open waters
(just outside the nearshore waters) from north of Orleans County to
Oswego County between 10 and 14z.

Otherwise...moderate to occasionally fresh winds can be expected on
Saturday with winds as high as 4 feet on Lake Ontario.
Conditions will definitely be more favorable for recreational
boating on Lake Erie.

As we work through Saturday night and Sunday...high pressure over
the Lower Great Lakes will translate into light winds and negligible
waves. If you had the choice of which weekend day to do any end of
season boating...Sunday would be the day to pick.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory until 6 PM EDT this evening for
         LEZ020.

&&

SYNOPSIS...Church/RSH
NEAR TERM...Church/SW
SHORT TERM...JM
LONG TERM...Apffel
AVIATION...Church/RSH
MARINE...Church/RSH
Hazardous weather outlook, Sep 28, 4:38 AM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
438 AM EDT Fri Sep 28 2018

NYZ001>008-010>014-019>021-085-290915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
438 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-SLZ022-024-290915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
438 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-290915-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
438 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of waterspouts late tonight and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 4:37 AM EDTSmall Craft AdvisoryBUF22 hr
Sep 28, 6:43 PM EDTSpecial Marine WarningBUF2 hr

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.